Tramadol v targinact? H e l p please?

Hi ...me again. I've just been taken off tramadol (yesterday) and put onto targinact , to reduce the constipation problems. I'm having really bad withdrawal problems! H E L P anyone?? The constipation was very real -not helped by having morphine patches as well for 3 weeks- and having had a compacted bowel and been hospitalised last year and not wanting to go there again; I tried to solve the problem for two weeks myself- with 6 mobicol sachets a day AND two sennacots EVERY day for ten days- all to no avail; hence the visit to my GP. Bowels sorted (well emptied!!) but sooo missing the tramadol which I have taken for many many years. How long with these awful withdrawal symptons carry on - anyone any idea?

Two weeks to go til the consultants meeting re my failed ankle fusion (possible amputation?) Will post here when I know what's what.

Thanks for any suggestions here........

Hopalong

10 Replies

oldestnewest
  • Oh gosh hop along,

    Tramadol didn't agree with me, as I suffer that very complaint a lot can't take any codeine based drugs! Just as well as I would probably get addicted, hard enough getting off cigs!

    I know you won't believe me but if you build paracetamol up over a week with max dose 8 per day, they are very effective. I know a lot of people find them rubbish but they are very safe.

    I think you should seek medical advise, as stopping immediately codeine based drugs is very hard and it might be easier to reduce slowly?

    For constipation, I have recently discovered colon cleanse in Boots aloe Vera, it is working well. It's a tough problem, I sympathise and am sure you do drin plenty Of water and additional fibre . Fibro gel drinks? Oat bran?

    Gina

  • ... Normacol - on prescription - is good, too.

  • This is a long shot but I've found my constipation has lessened a lot since I cut out gluten. I'm the other way just now though - thanks to Hydroxy which is keeping me close to the toilet! You do have a lot to contend with and it makes me very glad that I avoid pain medicines most of the time now because they all mess with me - apart from the odd Naproxen (fluid retention) and paracetamol. I've heard that Tramadol are addictive so I think Gina may well be right and you should wean off slowly. TTx

  • Hi, I'm on tramadol and whilst my constipation is/was no way as bad as yours - usually dont have any problems at all - I have occasionally had problems while on tramadol and have found eating dried prunes and dried apricots (the type used for making cakes) sort it out for me. I ate 4 prunes and 4 apricots one evening and then was up 4 or 5 times during the night. Since then if I find I need something I eat just 2 of each. As you have problems with your bowels you could maybe try building a couple of prunes and apricots a day into your daily intake. As it's natural it may help long term.

    Before you say that you don't like prunes, neither do I but found that I could manage them better if I ate the 2 together which helps take away the taste of prunes.

    Sorry I can't offer any advice re pain relief

    Judi xxxx

  • Your GP has made a huge mistake just stopping the tramadol like that. You should have been weaned off them, in that changing one dose for the targinact over a period of time so the body got used to the removal of codeine. Go back to the GP and tell him the cold turkey you are going through and suggest he gives you tramadol and targinact together for a month so your body can deal with the change. The stress of this withdrawal could end up with you having a flare. Gradually replace a dose at a time, and it will take a month to do it properly.

    I am disgusted by the GP with this, it is really bad care. If you were a heroin addict they wouldnt wean you off it with paracetamol, which is what they are doing to you here.

    By the way I am a nurse, so I know this is not the way you should be treated. Please go back before you go mad. Good luck, petra xx

  • Thank you all for all this feedback.....Today is my 3rd day (and has been a family outing for a birthday lunch day!) so I have tried to put on a brave face and cope . Today is 100%better than yesterday; which was truly awful, so maybe tomorrow I'll be better still. I'm sooo cross about all this really - its been a catalogue of misfortunes for me; ankle op failing; rheumatologist AND GP retiring, so help when I've been desperate has been from medics who don't really know me. They have all been adamant that I had to come off all anti inflamatories-and take painkillers in big doses-despite my claims that this would cause bowel problems for me.I just do not see their logic here? I've been proved right but take no joy from this. Follwing 38years of RA I still want a quality of life rather than a quantity.....I want to help my daughters with their children to let them carry on with their careers-not merely exist til a ripe old age!!!

    I have tried EVERYTHING for my bowels...I do get back to normal but the least little hiccup sets me back again. I'm convinced this time it was the morphine patches. I have granary & linseed toast first thing with pure orange juice and a BIG fruit salad for lunch (with everything in it); I take 2x movicol sachets three times daily; but following my hospitalisation with it last year I live in fear of that dreadful occurance again. (I almost passed right out and they thought I was having a stroke, which I had 6 years ago!!)

    Tomorrow if I still feel this bad I'll contact my GP and see what she says....but thank you all so much; its such a relief being able to "chat" about things with you all.

    Hopalong aka Kath

  • It sounds like you are really having a bad time.. people have offered some good advice for you... and your diet sounds good the other big factor as well as fibre is fluid.. people often forget this important for healthy bowels.

    You will need extra water also as the movicol acts by drawing water into the bowel and softens motions it is a "softener" rather than a bowel stimulant like senna.

    Opoid based pain killers cause constipation .

    Please speak to GP for further advice

  • Targinact is a stronger opoid than than tramadol and it it had its own "antidote" built in the form naloxone which can reduce chance of dependence/ over dose

    it contains modified release oxycodone and naloxone as its two ingredients

  • Thank you Summer for your advice; its greatly appreciated. I suspect you are on the mark regarding the fluids intake! Something which I really have to think about-not just remember when I'm thirsty....

    Today I can say that my withdrawal symptoms are "over the worst", thank goodness. I'm hoping my cimzia injections kick in a bit more that they have-its been three months now - and then I'll appreciate all the reasons why the "folk in the know" have taken me off my regular drugs! My serious lack of mobily is another factor with is unhelpful to my bowels.One week today when I see the surgeon for my BIG consultation

    How I miss my retired Doctors!!

    Thank again, Kath

  • Yes no prob hopalong, I knew the mobility was probably another factor that unfortunately is out of your control so didnt mention it! I like to try and have some tact.. xx

You may also like...